What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 8, 5:08 PM EST, 1 minute earlier.
Area forecast discussion, Aug 8, 5:08 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service New York NY
608 PM EDT Wed Aug 8 2018
.SYNOPSIS...
A weak frontal system will approach tonight and pass offshore on
Thursday. A frontal boundary approaches Friday, and may stall
nearby this weekend into early next week.
&&
.NEAR TERM /THROUGH THURSDAY/...
Tstms will continue to develop thru this eve, with coverage and
intensity increasing as heights begin to fall and sbcape of around
2500 is utilized. Laps data is showing the 12z NAM is actually a
little low on cape. There is not much dry air aloft per the 12z okx
sounding, so the low dcape in the NAM seems on track. Nevertheless,
a wind threat remains, particularly with bows or pcpn loaded cells.
Pw on the 12z sounding was 1.96 in, so torrential rainfall remains a
threat, particularly this eve as storm motion slows to around 5 kt.
In a multicellular environment, redevelopment over small areas due
to storm outflow boundaries is possible, further enhancing the flood
threat. The HWO continues to highlight both the svr and flood
threat.
Heat advsy was allowed to expire at 6pm. The numbers tomorrow
are very close to the 95 degree threshold for the usual warm
spots, including the city. Right now however they are just shy
due to lower dewpoints. As a result, the heat advy was not
extended attm.
The upr trof will be slow to exit on Thu. This will likely spark
additional shwrs and tstms during the day, especially before
18z.
There is a moderate risk for rip current development at Atlantic
Ocean beaches thru this eve.
&&
.SHORT TERM /THURSDAY NIGHT/...
Subsidence behind the upr trof will allow for any residual pcpn
to rapidly end. The fcst has been kept dry based on the current
model timing. Limited moisture on nw flow is progged to produce
mainly clr skies, although some cirrus currently over the
midwest may advect in.
There is a low risk for rip current development at Atlantic
Ocean beaches on Thu.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Dry conditions expected Friday as weak high pressure builds
across the area. Temperatures should peak on Friday in the mid
to upper 80s. Heat indices on Friday will stay below 95.
A weak cold front will then be stalled nearby Friday night through
the weekend. This brings a chance of showers and thunderstorms for
the entire period with the higher chances generally away from the
coast. Temperatures over the weekend will be in the lower to mid
80s.
A wave of low pressure may form to our SW on Monday and pass through
Tuesday and Wednesday. This will allow for a prolonged period of
south to southwest flow, which will allow additional moisture to
stream into the area. This will result in showers and thunderstorms
to develop, with the best coverage during the afternoon and evening
hours.
For temperatures, highs will remain in the low to mid 80s with low
temperatures in the mid 60s to lower 70s.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
A pre-frontal trough will precede a cold front this evening,
triggering another round of showers and thunderstorms.
This will be a mainly VFR forecast outside of any convection
late this afternoon into tonight. The timing appears to be
similar to yesterday, breaking out around the Lower Hudson
Valley and NYC terminals 22Z to 00Z. The activity then works
east across the Long Island and Connecticut terminals.
S-SW winds up to around 10kt this afternoon, will back a bit
this afternoon. Winds will be light tonight and gradually veer
behind the cold front to the W-NW toward daybreak.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments for timing of the showers and
thunderstorms are likely.
KLGA TAF Comments: Amendments for timing of the showers and
thunderstorms are likely.
KEWR TAF Comments: Amendments for timing of the showers and
thunderstorms are likely. Seabreeze possible this afternoon
allowing winds to back to 140-150.
KTEB TAF Comments: Amendments for timing of the showers and
thunderstorms are likely.
KHPN TAF Comments: Amendments for timing of the showers and
thunderstorms are likely.
KISP TAF Comments: Amendments for timing of the showers and
thunderstorms are likely.
.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday...VFR.
.Friday-Friday night...VFR. Isolated thunderstorms possible
late in the day and at night.
.Saturday through Monday...Chance of showers/thunderstorms with
MVFR or lower conditions possible.
&&
.MARINE...
A weak frontal sys approaches tngt and passes on Thu. Although
winds and seas will remain blw sca lvls, tstms will be capable
of producing winds in excess of 35 kt, lightning strikes and
torrential rain reducing vis. Winds ans seas remain blw sca lvls
Thu ngt.
The pressure gradient remains weak overall through the weekend and
into early next week, resulting in sub-SCA conditions through
Monday.
&&
.HYDROLOGY...
While basin average rainfall amounts through Thursday are
progged to remain less than one half inch, any thunderstorms
into tonight will be capable of producing locally heavy rainfall
and minor urban flooding, along with isolated flash flooding.
Thereafter, showers or thunderstorms over the weekend and into
the beginning of the week could produce locally heavy rainfall
and minor urban flooding.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides will be increasing with the approach of a
new moon on Saturday. Coastal flooding will be possible with the
evening/nighttime high tide cycles Thursday through at least
Saturday. Although winds will be light, all that is needed in
most cases is around half foot or less of tidal departures to
reach minor coastal flooding. Areas that will be most
susceptible to minor flooding during this period are the south
shore back bays of Nassau, Queens and Brooklyn, Lower NY Harbor,
and portions of western Long Island Sound and perhaps along
Great South Bay in western Suffolk County. Minor flooding would
be most likely during Friday and Saturday night.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&Hazardous weather outlook, Aug 8, 5:09 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
609 PM EDT Wed Aug 8 2018
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-092215-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
609 PM EDT Wed Aug 8 2018
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-092215-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
609 PM EDT Wed Aug 8 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Local storm report, Aug 8, 11:57 AM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1257 PM EDT WED AUG 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM LIGHTNING HEMPSTEAD 40.70N 73.62W
08/07/2018 NASSAU NY BROADCAST MEDIA
LIGHTNING STRUCK PROSPECT ELEMENTARY SCHOOL CAUSING
FIRE.
&&
CJBSpecial weather statement, Aug 8, 12:09 PM EST, 5 hours before
Special Weather Statement
National Weather Service New York NY
109 PM EDT WED AUG 8 2018
NYZ067-081815-
Orange-
109 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...
At 108 PM EDT, a strong thunderstorm was located over Millrift, or
near Port Jervis, moving east at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Middletown, Port Jervis, Goshen, Howells, Chester, Montgomery,
Florida, Cuddebackville, Otisville, Huguenot, Unionville, Scotchtown,
Deerpark, Mechanicstown and Westtown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4150 7448 4157 7442 4160 7435 4160 7433
4163 7426 4163 7425 4160 7425 4159 7419
4131 7419 4130 7458 4136 7469 4137 7469
4139 7471 4140 7474 4143 7474 4142 7475
4144 7476 4146 7475 4149 7476
TIME...MOT...LOC 1708Z 263DEG 19KT 4144 7476
PWSpecial weather statement, Aug 8, 4:10 PM EST, 59 minutes before
Special Weather Statement
National Weather Service New York NY
510 PM EDT WED AUG 8 2018
CTZ005-006-010-082200-
Northern Fairfield-Northern New Haven-Southern New Haven-
510 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FAIRFIELD AND NEW HAVEN
COUNTIES...
At 509 PM EDT, a strong thunderstorm was located over Southbury,
moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
New Haven, Waterbury, Meriden, Wallingford, Shelton, Naugatuck,
Guilford, Southbury, Wolcott, Durham, Newtown, Hamden, Cheshire,
Branford and North Haven.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4148 7274 4142 7274 4143 7271 4127 7271
4137 7330 4151 7327 4151 7316 4156 7316
4157 7294 4156 7295 4156 7288 4155 7287
4154 7285 4157 7284 4157 7283 4155 7282
4157 7280 4158 7275
TIME...MOT...LOC 2109Z 274DEG 18KT 4146 7320
PWSpecial weather statement, Aug 8, 4:50 PM EST, 19 minutes before
Special Weather Statement
National Weather Service New York NY
550 PM EDT WED AUG 8 2018
CTZ005-006-009-010-NYZ070-082245-
Northern Fairfield-Southern Fairfield-Northern New Haven-Southern New
Haven-Northern Westchester-
550 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT FAIRFIELD...WESTERN NEW HAVEN
AND NORTHERN WESTCHESTER COUNTIES...
At 549 PM EDT, a strong thunderstorm was located over Redding, or 7
miles southeast of Danbury, moving east at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Another storm was developing over eastern Westchester, moving east
into Fairfield County.
Locations impacted include...
Bridgeport, New Haven, Stamford, Norwalk, Danbury, Milford, Shelton,
Naugatuck, Southbury, New Canaan, Newtown, Fairfield, Stratford,
Trumbull and Westport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4125 7295 4122 7298 4109 7359 4136 7359
4137 7355 4139 7354 4147 7333 4147 7331
4148 7332 4151 7323 4151 7316 4154 7316
4156 7311
TIME...MOT...LOC 2149Z 257DEG 12KT 4131 7339
PW